Medical Surgical Myasthenia Gravis MG #2

Question

The nurse is caring for a client with myasthenia gravis (MG). Which of the symptoms the client experiences may indicate the client is taking too much anticholinesterase?

Answers

  1. Pupil dilation.
    • Rationale:

      This answer is not correct because too much anticholinesterase stimulates the parasympathetic nervous system to contract the iris sphincter muscles, which causes constriction of the pupil (miosis). Dilation of the pupil is called pupillary mydriasis.

  2. Hypertension.
    • Rationale:

      This answer is not correct because over medication of anticholinesterase stimulates the parasympathetic drive. This causes hypotension, not hypertension.

  3. Tachycardia.
    • Rationale:

      This answer is not correct because stimulation of the parasympathetic nervous system causes bradycardia, not tachycardia. This is a result of the acetylcholine.

  4. Diarrhea.
    • Rationale:

      This answer is correct because nausea, vomiting, and diarrhea is a result of the overstimulation at the neuromuscular junction from an excess of acetylcholine. Acetylcholine contracts smooth muscles and too much causes increase in gastrointestinal motility.

Overview

Myasthenia gravis (MG) is treated with anticholinesterase medications that inhibit the breakdown of acetylcholine. Too much anticholinesterase can cause the client to go into a cholinergic crisis. Symptoms of cholinergic crisis include nausea, vomiting, diarrhea, hypotension, bradycardia, pupillary miosis, and blurred vision.

Explanation

Learning Outcomes

Myasthenia gravis (MG) is a chronic autoimmune neuromuscular disease that causes weakness in skeletal muscles. It is treated with anticholinesterase medications that block the breakdown of acetylcholine. Acetylcholine is a neurotransmitter that contracts smooth muscles, increases body secretions and slows the heart rate. Anticholinesterase helps by inhibiting the degradation of acetylcholine, therefore, activating smooth muscle contractions. Too much anticholinesterase can cause the client to go into a cholinergic crisis. Symptoms of cholinergic crisis include nausea, vomiting, diarrhea, hypotension, bradycardia, pupillary miosis, and blurred vision. This is due to overstimulation at the neuromuscular junction from an excess of acetylcholine.

Test Taking Tip

Remember the difference between the sympathetic and parasympathetic nervous systems. Fight or flight/Rest and digest and how it relates to the hormone acetylcholine.

Video Rationale